Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 68, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2015, 5:58 AM CDT for 5 counties in Iowa. It was in force for 47 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2015, 5:58 AM CDT (10:58 UTC)
- Expired
- Jun 22, 2015, 6:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 6:16 AM CDT | TSTM WND DMG | 4 Sw Estherville, IA | TREES REPORTED DOWN IN ESTHERVILLE AND SW OF TOWN. WINDS ESTIMATED TO BE GREATER THAN 50 MPH. |
| Jun 22, 6:19 AM CDT | TSTM WND GST 59 | 2 Wnw Gruver, IA | ESTHERVILLE ASOS AT ESTHERVILLE MUNICIPAL AIRPORT MEASURED 59 MPH WIND GUST AT 6:19 AM. |
| Jun 22, 6:35 AM CDT | TSTM WND DMG | Plover, IA | WINDS ESTIMATED AT 70 MPH. TREE LIMBS DOWN. WINDS MEASURED AT PERSONAL WEATHER STATION NOT IN THE BEST LOCATION WAS 58 MPH. |
| Jun 22, 6:44 AM CDT | TSTM WND DMG | 2 Ssw Bradgate, IA | MULTIPLE POWER POLES DOWN...TIME RADAR ESTIMATED |
| Jun 22, 6:44 AM CDT | TSTM WND DMG | 2 Sw Bradgate, IA | MULTIPLE POWER POLES DOWN...TIME RADAR ESTIMATED |
| Jun 22, 6:46 AM CDT | TSTM WND DMG | Algona, IA | POWER POLES DOWN IN THE CITY. WINDS ESTIMATED UP TO 60 MPH. SOME MINOR FLOODING OCCURRING IN A LOW SPOT IN THE CITY. |
| Jun 22, 6:53 AM CDT | TSTM WND DMG | Humboldt, IA | WIDESPREAD TREES AND POWERLINES DOWN IN THE CITY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 5:33 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2425 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
938
WUUS53 KDMX 221058
SVRDMX
IAC063-091-109-147-151-221145-
/O.NEW.KDMX.SV.W.0068.150622T1058Z-150622T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
558 AM CDT MON JUN 22 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PALO ALTO COUNTY IN NORTHWESTERN IOWA...
NORTHERN POCAHONTAS COUNTY IN NORTHWESTERN IOWA...
EMMET COUNTY IN NORTHWESTERN IOWA...
WESTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 645 AM CDT
* AT 558 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES WEST OF IOWA LAKE TO 3 MILES NORTHWEST OF
FIVE ISLAND LAKE TO NEAR WEBB...MOVING EAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...ALGONA...EMMETSBURG...POCAHONTAS...DAKOTA CITY...
HUMBOLDT...LAURENS...IOWA LAKE...SWAN LAKE...SMITH POOL...INGHAM
LAKE...OKAMANPEDAN LAKE...LOST ISLAND LAKE...FIVE ISLAND LAKE...
HIGH LAKE...SILVER LAKE...RUSH LAKE...ARMSTRONG...GRAETTINGER AND
WEST BEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4350 9397 4303 9397 4265 9425 4273 9491
4350 9492
TIME...MOT...LOC 1058Z 273DEG 54KT 4348 9452 4319 9469 4297 9501
HAIL...<.75IN
WIND...70MPH
$$
LEE1 follow-up statement
596
WWUS53 KDMX 221128
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
628 AM CDT MON JUN 22 2015
IAC063-091-109-147-151-221145-
/O.CON.KDMX.SV.W.0068.000000T0000Z-150622T1145Z/
PALO ALTO IA-POCAHONTAS IA-EMMET IA-HUMBOLDT IA-KOSSUTH IA-
628 AM CDT MON JUN 22 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR PALO ALTO...NORTHERN POCAHONTAS...EMMET...WESTERN HUMBOLDT AND
KOSSUTH COUNTIES...
AT 628 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES SOUTHEAST OF BLUE EARTH TO 6 MILES SOUTH OF
SMITH POOL TO 13 MILES SOUTHWEST OF ALGONA...MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...ALGONA...EMMETSBURG...POCAHONTAS...DAKOTA CITY...
HUMBOLDT...LAURENS...IOWA LAKE...SWAN LAKE...SMITH POOL...INGHAM
LAKE...OKAMANPEDAN LAKE...LOST ISLAND LAKE...FIVE ISLAND LAKE...HIGH
LAKE...SILVER LAKE...RUSH LAKE...ARMSTRONG...GRAETTINGER AND WEST
BEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4350 9397 4303 9397 4265 9425 4273 9491
4350 9492
TIME...MOT...LOC 1128Z 273DEG 54KT 4346 9393 4317 9410 4295 9442
HAIL...<.75IN
WIND...60MPH
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:04 AM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 22, 4:04 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 404 AM CDT MON JUN 22 2015 .SHORT TERM /TODAY/... ISSUED AT 357 AM CDT MON JUN 22 2015 THE OVERALL FORECAST SETUP FOR TODAY IS REMARKABLY SIMILAR TO THAT OF SATURDAY...JUST TWO DAYS AGO. ONCE AGAIN A LARGE MESOSCALE CONVECTIVE SYSTEM IS BARRELING EASTWARD ACROSS SOUTH DAKOTA AT THIS HOUR...AND WILL AFFECT NORTHERN IOWA BETWEEN ABOUT 5 AND 9 AM THIS MORNING WITH SEVERE WEATHER POSSIBLE. THE AIRMASS AHEAD OF AND SOUTH OF THIS SYSTEM...OVER MOST OF IOWA...IS VERY UNSTABLE WITH DEEP ATMOSPHERIC MOISTURE PRESENT. THE EARLY MORNING MCS WILL LEAVE IN ITS WAKE AN OUTFLOW BOUNDARY STRETCHING SOMEWHERE ACROSS CENTRAL OR NORTHERN IOWA...WITH A COOL FRONT COMING IN FROM THE NORTHWEST ON ITS HEELS THIS AFTERNOON. ONCE AGAIN THESE BOUNDARIES WILL PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT LATER IN THE DAY. THERE MAY BE SOME ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT FROM LATE MORNING INTO EARLY AFTERNOON...BUT ALL INDICATIONS ARE THAT MID LEVEL CAPPING WILL MITIGATE THIS POSSIBILITY. HOWEVER...AS WE REACH PEAK HEATING IN THE AFTERNOON AND EVENING INITIATION SHOULD OCCUR ON THE BOUNDARY/IES SOMEWHERE ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA...AGAIN EXACTLY AS OCCURRED TWO DAYS AGO...AND ONCE AGAIN WITH A THREAT OF ALL MODES OF SEVERE WEATHER AS OUTLINED BY SPC PRODUCTS. HAVE INCREASED MAX TEMPERATURES AND DEWPOINTS A BIT TODAY AS STIFF SOUTHWEST BREEZES WILL PUMP IN HOT AND HUMID AIR EVERYWHERE SOUTH OF THE APPROACHING BOUNDARY/IES...MAKING FOR A VERY MUGGY DAY ONCE AGAIN WITH HEAT INDEX VALUES IN THE LOW 100S ACROSS SOUTHERN IOWA IN THE AFTERNOON. .LONG TERM /TONIGHT THROUGH SUNDAY/... ISSUED AT 357 AM CDT MON JUN 22 2015 EXPECT TUESDAY TO BE MORE OR LESS A COOLER VERSION OF SUNDAY AS HIGH PRESSURE SHOULD START OVER SD AT 12Z TUE...MAKING IT TO CENTRAL IA BY 00Z WED. WITH OVERNIGHT CAA NOW ALL BUT A LOCK...TEMPERATURES CONTINUE TRENDING DOWNWARD IN TEMPERATURES AS 850MB TEMPS NOW MAKING IT DOWN TO 12C ACROSS OUR NORTH AND AROUND 16C IN OUR SOUTH. SOURCE REGION OF KINL AND KGGW 00Z SOUNDINGS INITIALIZE WELL WITH THESE TEMPS. HAVE THUS DROPPED MIN AND MAX TEMPS EVEN FURTHER FROM PVS FCSTS. MODELS LIKELY HAVING CONVECTIVE FEEDBACK ISSUES FOR TUE PM AND ARE OVERALL BRINGING IN POPS TOO FAR NORTH TOO FAST. GREAT RUN-TO-RUN CONSISTENCY OF BOUNDARY OF THETA-E ADVECTION ASSOCIATED WITH A SHORTWAVE EJECTING OFF THE ROCKIES. THIS BOUNDARY WILL PUSH NORTHWARD INTO SOUTHERN IA...NEARING THE DSM METRO BY 12Z WED. PWATS WITH THIS SETUP ARE SLATED TO BE IN THE 1.75 TO 2 INCH RANGE AND 0-6KM MIXING RATIOS TO BE UP TO 8 G/KG. INTERESTING DEVELOPMENT HAS TAKEN PLACE IN THAT TODAY/S 00Z MODEL SOLUTIONS SHOWING AGREEMENT WITH PUSHING A BOUNDARY BEHIND THE SHORTWAVE THROUGH IOWA. THIS SCENARIO RESEMBLES THE BOUNDARY PASSAGES FROM THIS PAST SATURDAY AND MONDAY AFTERNOON. MODELS AGREE ON THE FEATURE...BUT THE TIMING/LOCATION IS WAY OFF AS THE NAM AND GFS ARE A SOLID 12 HOURS APART...WITH THE NAM BEING FASTER. AS WITH PREVIOUS DAYS...SVR WX THREAT DEPENDENT ON WHERE BOUNDARY IS DURING PEAK HEATING HOURS. AS OF NOW...LOOKING LIKE NW PART OF CWA MAY BE UNDER THREAT. HOPEFULLY 12Z RUNS WILL BRING BETTER RESOLUTION. FOR FRIDAY INTO NEXT WEEKEND...HUGE 500MB RIDGE OVER THE MOUNTAIN WEST WILL SHIFT DMX CWA INTO MORE NORTHWESTERLY FLOW. EXTENDED RANGE MODELS STILL NOT ABLE TO RESOLVE SHORTWAVE TIMING AND LOCATION SO HAVE LEFT SOME BLANKET POPS IN THERE FOR NOW. 850 MB TEMPS VERY SIMILAR TO TUESDAY/S VALUES. DIFFERENCE BTX TUESDAY AND THIS WEEKEND IS MORE CLOUD COVER LOOKING LIKELY SO HAVE LOWERED TEMPS A FEW DEGREES AGAINST GUIDANCE...WHICH OFFERED A SOLUTION CLOSER TO TUESDAY/S TEMPERATURES IN THE LOW 80S. && .AVIATION...22/06Z ISSUED AT 1157 PM CDT SUN JUN 21 2015 MOISTURE SURGE ONGOING ACROSS THE STATE WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVERNIGHT. WILL SEE MAINLY VFR CEILINGS ACROSS MUCH OF THE STATE WITH ANY MVFR TO IFR CONDITIONS IN AND AROUND THUNDERSTORMS. WINDS WILL INCREASE FROM THE SOUTHEAST TO SOUTH OVERNIGHT WITH STRONG LOW LEVEL JET COMING INTO THE STATE BY DAYBREAK. CONVECTION IS EXPECTED ACROSS NORTHERN IOWA IN THE MORNING AFFECTING KALO AND KMCW WITH MVFR TO POSSIBLY IFR CONDITIONS FOR A FEW HOURS IN THE MORNING. OTHERWISE...VFR CONDITIONS WILL BE WIDESPREAD INTO MONDAY WITH SOUTHWEST WINDS EVENTUALLY BECOMING NORTHWEST BY EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LEE LONG TERM...KOTENBERG AVIATION...COGIL
Hazardous weather outlook, Jun 22, 4:31 AM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 431 AM CDT MON JUN 22 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-230945- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 431 AM CDT MON JUN 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS MORNING AND THIS AFTERNOON. A FEW STORMS MAY BE STRONG TO SEVERE THIS MORNING ACROSS THE NORTH...WITH DAMAGING WINDS THE MAIN THREAT. A FEW STORMS THIS AFTERNOON MAY BE STRONG TO SEVERE THIS AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY MORNING. A FEW OF THESE STORMS MAY BE STRONG WEDNESDAY AFTERNOON. PERIODIC THUNDERSTORMS ARE POSSIBLE LATE THURSDAY THROUGH SUNDAY. AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AT TIMES TODAY. KOTENBERG
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 39 min |
| Jun 22, 5:32 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 28 min |
| Jun 22, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 25 min |
| Jun 22, 5:59 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 46 min |
| Jun 22, 6:43 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas and 4 more | 47 min |
| Jun 22, 6:55 AM CDT | Tornado Warning | DMX | Humboldt, Wright | 35 min |
| Jun 22, 7:16 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin, Webster and 1 more | 44 min |
| Jun 22, 7:33 AM CDT | Wind Advisory | DMX | Calhoun, Cerro Gordo, Emmet, Franklin, Hancock, Humboldt and 8 more | 2 hr |
| Jun 22, 7:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hamilton and 1 more | 51 min |
| Jun 22, 7:55 AM CDT | High Wind Warning | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 65 min |
| Jun 22, 8:22 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 36 min |
| Jun 22, 8:38 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Humboldt, Kossuth and 3 more | 82 min |
| Jun 22, 9:24 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 44 min |
| Jun 22, 10:06 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 20 min |
| Jun 22, 11:06 AM CDT | Special Weather Statement | DMX | Black Hawk, Grundy | 39 min |
| Jun 22, 5:08 PM CDT | Tornado Warning | DMX | Lucas, Marion, Monroe | 37 min |
| Jun 22, 5:44 PM CDT | Tornado Warning | DMX | Monroe | 31 min |
| Jun 22, 6:10 PM CDT | Tornado Warning | DMX | Appanoose, Davis, Monroe, Wapello | 20 min |
| Jun 22, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 45 min |
| Jun 22, 6:33 PM CDT | Flash Flood Warning | DMX | Mahaska, Monroe, Wapello | 6 hr |
| Jun 22, 6:44 PM CDT | Tornado Warning | DMX | Davis | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.